Alert archive / North Dakota / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jul 8, 2019, 5:25 PM CDT for Burleigh County, North Dakota. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2019, 5:25 PM CDT (22:25 UTC)
- Expired
- Jul 8, 2019, 8:08 PM CDT
- In force
- 3 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Burleigh County, ND
The radar
The Bismarck radar (KBIS), 2 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:30 PM CDT | FLASH FLOOD | 1 Wnw Bismarck, ND | WATER WAS BEGINNING TO OVERFLOW THE CURBS ALONG AVENUE C NEAR DOWNTOWN BISMARCK. |
| Jul 8, 6:02 PM CDT | FLASH FLOOD | 1 Sw Bismarck, ND | PICTURE POSTED ON FACEBOOK OF FLASH FLOODING ON INDIANA AVE WEST OF WASHINGTON STREET IN BISMARCK. WATER IS FLOWING OVER THE CURBS ON BOTH SIDES OF THE ROAD. |
| Jul 8, 6:18 PM CDT | HEAVY RAIN 2.8 | 4 Wsw Lincoln, ND | BROADCAST MEDIA PARTNER RELAYED RAINFALL REPORT. |
| Jul 8, 7:00 PM CDT | HEAVY RAIN 1.55 | 3 Sse Bismarck, ND | RAIN HAD ENDED AT THE TIME OF OBSERVATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
053
WGUS53 KBIS 082225
FFWBIS
NDC015-090130-
/O.NEW.KBIS.FF.W.0002.190708T2225Z-190709T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
525 PM CDT Mon Jul 8 2019
The National Weather Service in Bismarck has issued a
* Flash Flood Warning for...
Southwestern Burleigh County in south central North Dakota...
* Until 830 PM CDT.
* At 525 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Bismarck, Lincoln, Mcdowell Dam Recreation Area and University Of
Mary.
Additional rainfall amounts of 3 inches are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4670 10079 4672 10080 4672 10078 4673 10078
4675 10084 4677 10084 4679 10082 4681 10082
4682 10083 4686 10082 4685 10062 4669 10066
$$
KRANZ4 follow-up statements
539
WGUS73 KBIS 082250
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
550 PM CDT Mon Jul 8 2019
NDC015-090130-
/O.CON.KBIS.FF.W.0002.000000T0000Z-190709T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burleigh ND-
550 PM CDT Mon Jul 8 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHWESTERN BURLEIGH COUNTY...
At 548 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar estimated rainfall amounts as
high as two and a half inches of rain have been observed over the
Bismarck area. Flash flooding is likely occurring.
Some locations that will experience flooding include...
Bismarck, Lincoln, Mcdowell Dam Recreation Area and University Of
Mary.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4670 10079 4672 10080 4672 10078 4673 10078
4675 10084 4677 10084 4679 10082 4681 10082
4682 10083 4686 10082 4685 10062 4669 10066
$$
KRANZ753
WGUS73 KBIS 082325
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
625 PM CDT Mon Jul 8 2019
NDC015-090130-
/O.CON.KBIS.FF.W.0002.000000T0000Z-190709T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burleigh ND-
625 PM CDT Mon Jul 8 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHWESTERN BURLEIGH COUNTY...
At 621 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain moving eastward out of the Bismarck area. Over an inch and a
half of rain has already fallen at the Bismarck airport, with radar
estimates over 3 inches in certain portions of town. Light rain
still continues within the warned area. Numerous reports of flash
flooding in the Bismarck area have been received, with many roads
covered in several inches of water. Although heavy rain has ended,
some roads are still flooded. Do not drive onto flooded roads.
Some locations that will experience flooding include...
Bismarck, Lincoln, Mcdowell Dam Recreation Area and University Of
Mary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4670 10079 4672 10080 4672 10078 4673 10078
4675 10084 4677 10084 4679 10082 4681 10082
4682 10083 4686 10082 4685 10062 4669 10066
$$
KRANZ374
WGUS73 KBIS 090007
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
707 PM CDT Mon Jul 8 2019
NDC015-090130-
/O.CON.KBIS.FF.W.0002.000000T0000Z-190709T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burleigh ND-
707 PM CDT Mon Jul 8 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHWESTERN BURLEIGH COUNTY...
Although rain has ended across the warned area as of 704 PM CDT,
some flooded roads are still being reported. Over an inch and a half
of rain has already fallen at the Bismarck airport, with radar
estimates over 3 inches in certain portions of town. Do not drive
onto flooded roads.
Some locations that will experience flooding include...
Bismarck, Lincoln, Mcdowell Dam Recreation Area and University Of
Mary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4670 10079 4672 10080 4672 10078 4673 10078
4675 10084 4677 10084 4679 10082 4681 10082
4682 10083 4686 10082 4685 10062 4669 10066
$$
KRANZ046
WGUS73 KBIS 090108
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
808 PM CDT Mon Jul 8 2019
NDC015-090118-
/O.CAN.KBIS.FF.W.0002.000000T0000Z-190709T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burleigh ND-
808 PM CDT Mon Jul 8 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BURLEIGH COUNTY IS
CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4670 10079 4672 10080 4672 10078 4673 10078
4675 10084 4677 10084 4679 10082 4681 10082
4682 10083 4686 10082 4685 10062 4669 10066
$$
KRANZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 5:13 PM CDT, 12 minutes earlier.
Area forecast discussion, Jul 8, 5:13 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 513 PM CDT Mon Jul 8 2019 .UPDATE... Issued at 459 PM CDT Mon Jul 8 2019 Severe convection continues across portions of central and western ND. Main focus is from around Bismarck/Mandan northeast to Carrington and Jamestown. Convection is developing along an earlier outflow boundary that is sagging slowly southeast. We could see additional convection develop here through the evening within a very unstable environment. All threats, including tornadoes are in play at least initially, if new convection remains discrete. Convection farther northeast toward Carrington and Jamestown may be more multi-cellular in nature, with potential bowing segments. Finally will need to continue to monitor the far northwest, as very unstable lapse rates remain behind the cold front. Could continue to see large hail with storms that develop over northwest into north central ND this evening. UPDATE Issued at 243 PM CDT Mon Jul 8 2019 Updated to expand the Flash Flood Watch to include McHenry, Pierce, and Rollette counties. Also made the entire watch go into effect now. Enhanced stretching potential along the line of severe thunderstorms from Mercer through McLean counties has contributed to numerous reports of tornadoes with the line. && .SHORT TERM...(This evening through Tuesday) Issued at 117 PM CDT Mon Jul 8 2019 Severe weather likely this afternoon and evening highlights the short term forecast. A surface low pressure is currently centered in northwest North Dakota with a boundary extending from southwest to north central ND. Aloft, a trough west of the forecast area continues to propagate downstream, with low-level moisture continuing to advect into the Northern Plains from a strong 850 jet nosing into our south-central counties. This boundary will be the forcing mechanism for severe thunderstorms, with very steep low level lapse rates present and current analysis showing MLCAPE values around 3000-4000 J/kg. Already beginning to see some cb forming along the boundary so expecting cap is very little at this point. Best intersection of low and deep-layer shear seems to be in a corridor north of Interstate 94 and east of Highway 83, where bulk shear is forecast to be around 40-45 knots. This is also the area where SRH is expected to be strongest around 150 m2/s2, so threat for a few tornadoes and the largest hail will likely be in the region generally from Bismarck to northeast North Dakota. A few discrete supercells are expected initially, likely in central North Dakota, as deep layer shear is more perpendicular to the boundary. This is when the greatest threat for tornadoes and large hail will be, before the anvil-level shear begins to dominate storm mode and upscale growth is favored. This will lead to more of a cluster-type storm mode, likely in front of and along the boundary. This upscale growth, combined with very high precipitable water values, gives concern for very heavy rainfall with training possible along the boundary as the low-level jet continues to push into southern ND, helping convection continue. Therefore, have issued a Flash Flood Watch for parts of southwest and south central North Dakota in anticipation of this. As the night continues and the storm mode continues to get more multicellular, expecting the severe threat to slowly decrease. However, still anticipating plenty of rainfall and possible thunderstorms across western and central North Dakota as the slow-moving low pressure center becomes stacked with a low aloft. This is forecast to quickly deepen and keep precipitation around through all of Tuesday. Any thunderstorms are likely to be on the east side of the surface low with some instability still present, but severe threat is marginal at best. As the boundary from today passes, Tuesday's temperatures will be cooler than today's, with highs in the upper 60s in western North Dakota. .LONG TERM...(Tuesday night through Monday) Issued at 117 PM CDT Mon Jul 8 2019 The long term forecast is highlighted by summerlike temperatures and a few chances for showers and thunderstorms. As the stacked surface low progresses east of the forecast area, rain will continue overnight Tuesday and slowly taper off west to east by Wednesday morning. From there, upper-level ridging begins to dominate over a strong high pressure in the southwestern US. Wednesday and Thursday look to be mostly dry and warming up from Tuesday's cooler temperatures. Some showers and thunderstorms are possible for the end of the work week and into the weekend with some shortwave impulses moving through the upper-level flow, but the overall pattern looks to be relatively consistent through the extended forecast. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 459 PM CDT Mon Jul 8 2019 Severe thunderstorms will continue to develop across southwest and central North Dakota this afternoon and evening. Very large hail, damaging winds, and LIFR conditions are expected. Rain showers and thunderstorms will continue tonight through Tuesday with MVFR/IFR ceilings developing. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for NDZ005-012-013- 019>023-033>036-041-042-044>047-050. && UPDATE...TWH SHORT TERM...MJ LONG TERM...MJ AVIATION...TWH
Hazardous weather outlook, Jul 8, 5:12 PM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 512 PM CDT Mon Jul 8 2019 NDZ005-012-013-019>023-033>036-041-042-044>047-050-092215- Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Stark- Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan- McIntosh- 512 PM CDT Mon Jul 8 2019 /412 PM MDT Mon Jul 8 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are expected this afternoon and evening. A few tornadoes, large hail up to tennis ball size, and damaging wind gusts up to 70 mph are all possible along with the very heavy rain. A Flash Flood Watch is in effect until Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are forecast for Tuesday, Thursday night, and over the coming weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed from later this afternoon and at least until midnight tonight. Report all tornadoes, hail, storm wind gusts of 40 mph or higher, any pooling of rain water, and rain amounts to your National Weather Service in Bismarck. More experienced spotters should report information related to storm structure as well. NDZ001>004-009>011-017-018-025-031-032-037-040-043-048-051-092215- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie- Dunn-Foster-Golden Valley-Billings-Stutsman-Slope-Bowman-La Moure- Dickey- 512 PM CDT Mon Jul 8 2019 /412 PM MDT Mon Jul 8 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are expected this afternoon and evening. A few tornadoes, large hail up to tennis ball size, and damaging wind gusts up to 70 mph are all possible along with the very heavy rain. The greatest potential is across southwest and central North Dakota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are forecast for Tuesday, Thursday night, and over the coming weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed from later this afternoon and at least until midnight tonight. Report all tornadoes, hail, storm wind gusts of 40 mph or higher, any pooling of rain water, and rain amounts to your National Weather Service in Bismarck. More experienced spotters should report information related to storm structure as well.
In the hours before
Local storm report, Jul 8, 3:50 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL TURTLE LAKE 47.52N 100.89W
07/08/2019 M0.88 INCH MCLEAN ND PUBLIC
HAIL LASTED FROM 3:32 PM TIL 3:39 PM.
&&
RKLocal storm report, Jul 8, 4:01 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL HARVEY 47.77N 99.94W
07/08/2019 E0.88 INCH WELLS ND PUBLIC
&&
RKLocal storm report, Jul 8, 4:23 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
423 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HEAVY RAIN UNDERWOOD 47.46N 101.14W
07/08/2019 M3.10 INCH MCLEAN ND PUBLIC
&&
TJKLocal storm report, Jul 8, 4:35 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
435 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 8 WNW LEFOR 46.74N 102.71W
07/08/2019 E1.00 INCH STARK ND PUBLIC
HEAVY RAIN MEASURED AT 1.40 ALSO. HAIL
LASTED FOR 20 MINUTES.
&&
RKLocal storm report, Jul 8, 5:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
512 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 4 S BISMARCK 46.75N 100.80W
07/08/2019 E1.00 INCH BURLEIGH ND NWS EMPLOYEE
&&
RKLocal storm report, Jul 8, 5:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
522 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 12 SW HANNOVER 46.99N 101.62W
07/08/2019 E1.00 INCH OLIVER ND PUBLIC
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:52 AM CDT | Special Weather Statement | BIS | Divide | 23 min |
| Jul 8, 5:18 AM CDT | Special Weather Statement | BIS | Rolette | 57 min |
| Jul 8, 5:37 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 38 min |
| Jul 8, 1:09 PM CDT | Flash Flood Watch | BIS | Adams, Burleigh, Emmons, Grant, Hettinger, Kidder and 10 more | 17 hr |
| Jul 8, 1:32 PM CDT | Special Weather Statement | BIS | Oliver | 28 min |
| Jul 8, 1:55 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 65 min |
| Jul 8, 2:10 PM CDT | Tornado Warning | BIS | McLean, Mercer, Oliver | 35 min |
| Jul 8, 2:13 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 62 min |
| Jul 8, 2:30 PM CDT | Flash Flood Warning | BIS | McLean, Mercer, Oliver | 3 hr |
| Jul 8, 2:40 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 48 min |
| Jul 8, 2:42 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 33 min |
| Jul 8, 3:13 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 47 min |
| Jul 8, 3:47 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 43 min |
| Jul 8, 4:04 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 56 min |
| Jul 8, 4:10 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 50 min |
| Jul 8, 4:49 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 41 min |
| Jul 8, 4:51 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman, Wells | 54 min |
| Jul 8, 4:53 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 52 min |
| Jul 8, 5:01 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 44 min |
| Jul 8, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 47 min |
| Jul 8, 5:35 PM CDT | Special Weather Statement | BIS | Foster | 40 min |
| Jul 8, 5:44 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Morton, Sioux | 41 min |
| Jul 8, 5:47 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 41 min |
Nearby
Flash Flood Warnings in North Dakota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.